Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Jackson, MS

June 3, 2018Bolivar County, Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2018, 1:15 AM CDT for Bolivar County, Leflore County, Sunflower County, Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 1:15 AM CDT (06:15 UTC)
Expired
Jun 3, 2018, 2:15 AM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Leflore County, MS, Sunflower County, MS

The radar

The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:29 AM CDTHAIL 1Shelby, MSNICKEL TO QUARTER SIZE HAIL IN SHELBY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS54 KJAN 030615
SVRJAN
MSC011-083-133-030715-
/O.NEW.KJAN.SV.W.0210.180603T0615Z-180603T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
115 AM CDT SUN JUN 3 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Sunflower County in northwestern Mississippi...
  Northern Leflore County in north central Mississippi...
  Eastern Bolivar County in northwestern Mississippi...

* Until 215 AM CDT.

* At 114 AM CDT, a severe thunderstorm was located near Deeson, or
  near Shelby, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shelby around 125 AM CDT.
  Mound Bayou around 130 AM CDT.
  Renova around 140 AM CDT.
  Drew around 145 AM CDT.
  Ruleville around 150 AM CDT.

Other locations impacted by this severe thunderstorm include
Doddsville, Alligator, Winstonville, Duncan, Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9066 3399 9045 3381 9045 3381 9018
      3379 9017 3376 9019 3375 9030 3372 9031
      3369 9029 3374 9024 3372 9022 3372 9014
      3369 9014 3360 9078 3402 9099 3402 9090
      3408 9087 3412 9075 3412 9066
TIME...MOT...LOC 0614Z 323DEG 37KT 3404 9078 

HAIL...1.00IN
WIND...60MPH
 
$$

22
1 follow-up statement
319 
WWUS54 KJAN 030642
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
142 AM CDT SUN JUN 3 2018

MSC011-083-133-030715-
/O.CON.KJAN.SV.W.0210.000000T0000Z-180603T0715Z/
Sunflower MS-Leflore MS-Bolivar MS-
142 AM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN SUNFLOWER...NORTHERN LEFLORE AND EASTERN BOLIVAR
COUNTIES...

At 141 AM CDT, a severe thunderstorm was located near Mound Bayou, or
near Shelby, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Mound Bayou around 145 AM CDT.
  Renova around 155 AM CDT.
  Cleveland and Boyle around 200 AM CDT.
  Ruleville around 210 AM CDT.

Other locations impacted by this severe thunderstorm include
Doddsville, Alligator, Winstonville, Duncan, Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9066 3399 9045 3381 9045 3381 9018
      3379 9017 3376 9019 3375 9030 3372 9031
      3369 9029 3374 9024 3372 9022 3372 9014
      3369 9014 3360 9078 3402 9099 3402 9090
      3408 9087 3412 9075 3412 9066
TIME...MOT...LOC 0641Z 319DEG 34KT 3389 9081 

HAIL...1.25IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:25 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 2, 9:25 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
925 PM CDT Sat Jun 2 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Updated the forecast to reflect the current trends. Storms to the
west continue to pound that area but weren't quite making much
southward progress. Storms just ahead of the boundary were a
little further away, so slowed the rain moving into the area. It
looks like another hot and muggy night with mid to upper 70s
likely. Could see one or two record low max records broken at
Hattiesburg, Jackson or Meridian. Other than the timing of the
rain, no really changes to the forecast./07/

&&

.AVIATION...
00Z TAF discussion:
VFR flight categories will continue to prevail at all TAF sites
into this evening. A complex of showers and storms are progged to
rapidly drop south southeast into and through the area late this
evening and during the overnight hours. Convection during this
time will cause both ceilings and visibilities to drop to MVFR/IFR
categories for at least a 1-4 hour period of time. Gusty northwest
winds are expected with this complex, along with frequent
lightning, and heavy downpours. Both ceilings and visibilities
will quickly improve in the wake of this convection. Winds will
subside to light from the west around 3-5 knots ahead of the
complex. /17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  90  63  88 /  13  23   1   1
Meridian      74  93  63  89 /   9  31   3   0
Vicksburg     75  90  62  89 /  21  18   1   1
Hattiesburg   75  95  65  90 /   7  51  24   0
Natchez       75  90  64  88 /  10  48   4   1
Greenville    75  88  63  87 /  47  15   0   1
Greenwood     74  88  62  87 /  41  17   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 2, 2:49 PM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CDT Sat Jun 2 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>029-032-034>037-040>042-
031100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

There is a slight risk for severe storms during the mid to late
evening hours. Thunderstorms are expected to push south into the
area bringing the potential for damaging wind gusts and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>025-MSZ030-031-033-038-039-043>047-031100-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Clay-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

There is a marginal risk for severe storms tonight. Thunderstorms
are expected to push south into the area late this evening and
overnight. A few storms could produce damaging wind gusts and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ048>056-059-060-031100-
Concordia-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

There is a marginal risk for severe storms tonight. Thunderstorms
are expected to push south into the area late this evening and
overnight. A few storms could produce damaging wind gusts and
hail up to quarter size.

Isolated severe storms capable of damaging wind gusts and hail up
to the size of quarters are possible again Sunday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ057-058-061>066-072>074-031100-
Jasper-Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of east central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Isolated severe storms capable of damaging wind gusts and hail up
to the size of quarters are possible Sunday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 3, 12:38 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
1238 AM CDT SUN JUN 3 2018

MSZ018-019-030645-
Sunflower MS-Bolivar MS-
1238 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES UNTIL 145 AM CDT...

At 1238 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Belen to 7 miles northeast of White
River National Wildlife Refuge. Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Deeson around 105 AM CDT.
  Shelby around 115 AM CDT.
  Mound Bayou around 120 AM CDT.
  Drew around 135 AM CDT.

Other locations impacted by these storms include Alligator,
Winstonville, Beulah, Duncan, Merigold and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3380 9045
      3379 9099 3384 9107 3387 9107 3393 9101
      3396 9108 3398 9108 3400 9102 3396 9097
      3398 9096 3402 9099 3402 9090 3409 9087
      3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 0538Z 324DEG 37KT 3424 9040 3427 9097

22
Special weather statement, Jun 3, 1:11 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
111 AM CDT SUN JUN 3 2018

MSZ025-026-030715-
Grenada MS-Leflore MS-
111 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT GRENADA AND NORTHERN LEFLORE
COUNTIES UNTIL 215 AM CDT...

At 110 AM CDT, Meteorologists were tracking a strong thunderstorm
near Vance, or 9 miles west of Charleston, moving southeast at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Leflore, Holcomb and Bew Springs around 145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 8977 3387 8952 3369 8951 3369 9044
      3381 9044 3381 9019 3379 9017 3377 9018
      3375 9030 3373 9031 3370 9030 3370 9028
      3374 9024 3372 9022 3372 9014 3381 9013
      3381 8998 3382 8993 3390 8992 3390 8977
TIME...MOT...LOC 0610Z 323DEG 37KT 3402 9022

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:38 AM CDTSpecial Weather StatementJANBolivar67 min
Jun 3, 1:11 AM CDTSpecial Weather StatementJANGrenada64 min
Jun 3, 2:12 AM CDTSevere Thunderstorm WarningJANBolivar, Humphreys, Sunflower, Washington41 min
Jun 3, 2:31 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore24 min
Jun 3, 3:04 AM CDTSpecial Weather StatementJANClay56 min
Jun 3, 5:55 AM CDTSpecial Weather StatementJANWashington50 min
Jun 3, 2:36 PM CDTSpecial Weather StatementJANLauderdale24 min
Jun 3, 3:05 PM CDTSpecial Weather StatementJANLauderdale25 min
Jun 3, 4:02 PM CDTSpecial Weather StatementJANLauderdale43 min
Jun 3, 4:26 PM CDTSpecial Weather StatementJANNewton34 min
Jun 3, 4:45 PM CDTSpecial Weather StatementJANNewton45 min
Jun 3, 5:37 PM CDTSpecial Weather StatementJANMarion23 min
Jun 3, 6:17 PM CDTSpecial Weather StatementJANMarion28 min
Jun 3, 6:44 PM CDTSpecial Weather StatementJANLamar31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.